Iowa, 2016

Hail and Damaging Winds in Iowa, May 26, 2016

May 26, 2016 · NWS DVN · 17 events in 4 counties and zones

A cold front produced thunderstorms with some severe storms with damaging winds to over 70 MPH and some large hail up to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front produced thunderstorms with some severe storms with damaging winds to over 70 MPH and some large hail up to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 26, 2:22 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, May 26, 2:22 AM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
322 AM CDT THU MAY 26 2016

.SYNOPSIS...
Issued at 100 AM CDT Thu May 26 2016

Thunderstorms continue to increase in coverage from southern
Minnesota into northern Missouri during the early morning hours.
Leading storms had moved into southeast Iowa. The most intense
storms were producing some hail and strong wind gusts. Warm and
moist air remained in place across the area, with early morning
temperatures in the mid 60s to low 70s.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 100 AM CDT Thu May 26 2016

The main forecast issues are convective trends and intensity this
morning, and again from late afternoon through tonight.

In the near term, strong storms are moving into the southwest
portion of the forecast area. There may be some small hail, but
the biggest concern would be isolated downburst winds in an
environment with DCAPE above 1000 J/kg. Storms in western and
north central Iowa have produced gusts over 80 mph. Deep layer
shear is pretty meager to support very large hail, so again, am
focused on isolated strong wind gusts through the early morning.
High resolution models generally support a weakening trend for the
western Iowa convection as it moves into the Quad Cities forecast
area through the morning. Expect storms to exit to the east by
late morning, with mainly dry conditions expected until at least
late afternoon as temperatures peak again in the mid to upper 80s.

From early evening through the overnight hours, there is still
considerable uncertainty as to the location of remnant outflow
boundaries from the morning storms. Much of the western portion of
the forecast area has been included in the day 1 slight risk
area, and this does appear to be favored for stronger deep layer
shear and forcing from shortwave energy riding up the southwest
flow aloft. A few storms could pose a wind/hail threat, but areas
from northern Missouri into central Iowa should have more
organized storms.

.LONG TERM...(Friday THROUGH Wednesday)
ISSUED AT 100 AM CDT Thu May 26 2016

Forecast focus on chances of storms through the extended along with
above normal temperatures.

Friday through Saturday night, looks quite active with the upper
level trough coming out of the Plains and into the Midwest. Large
scale ascent and a decent low-level jet should act on sufficient
deep layer shear and instability to support several rounds of
thunderstorms. Can't rule out a few severe thunderstorms during the
period but shear is still not that impressive. Also, this is a
positive-tilt trough and a weak surface low which would support a
low end event. Due to more cloud cover and better coverage of
showers and storms temperatures will not be as warm. Highs should be
in the upper 70s to lower 80s.

Sunday through Memorial Day, a quieter period with only slights or
very small pops as troughing re-loads back in the Rockies. With more
sunshine temperatures will be warming back into the lower to mid 80s.

Tuesday through Wednesday, active pattern returns as upper level
trough swings out into the Plains. Thunderstorm chances will be on
the increase once again. Highs will remain above normal in the lower
80s at most locations.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z Thursday NIGHT)
ISSUED AT 1153 PM CDT Wed May 25 2016

Organized thunderstorm complexes over NW MO, eastern NE and
western IA will continue eastward, possibly reaching the
terminals between 09z and 12z in a weakening fashion. Confidence
is not yet high enough to go beyond vicinity wording for showers
at CID, MLI and BRL, while a tempo group was included at DBQ.
Thursday, a break between systems is likely in the morning, then
another round of showers and thunderstorms is possible from late
afternoon though evening, which is advertised with prob30 groups
for now. Otherwise, conditions will be predominantly VFR
throughout with light south to southwest surface winds.

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&

SYNOPSIS...RP Kinney
SHORT TERM...RP Kinney
LONG TERM...Haase
AVIATION...Sheets
Hazardous weather outlook, May 26, 2:52 AM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
352 AM CDT THU MAY 26 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
352 AM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO POSSIBLY SEVERE STORMS ARE EXPECTED THROUGH MID
MORNING. THE MAIN THREATS WILL BE ISOLATED WIND GUSTS TO 60 MPH
AND HAIL TO DIME SIZE. FAVORED AREAS THIS MORNING ARE ALONG AND
WEST OF A LINE FROM DUBUQUE...TO ALEDO AND MACOMB. LOCALLY HEAVY
RAINFALL WILL ALSO PRODUCE PONDING WATER ON ROADS AND MINOR STREET
FLOODING.

FROM LATE AFTERNOON THROUGH TONIGHT...MORE SCATTERED
THUNDERSTORMS ARE EXPECTED TO REDEVELOP. ISOLATED SEVERE STORMS
ARE POSSIBLE...MAINLY WEST OF AN IOWA CITY TO KEOKUK LINE. QUARTER
SIZE HAIL AND ISOLATED WIND GUSTS TO 60 MPH WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY THROUGH SATURDAY...SEVERAL ROUNDS OF THUNDERSTORMS ARE
EXPECTED AND ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. THE MAIN
THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND FREQUENT DANGEROUS
LIGHTNING.

SUNDAY THROUGH WEDNESDAY...THERE IS A NEARLY DAILY CHANCE OF
THUNDERSTORMS. HOWEVER...IT IS TOO EARLY TO DETERMINE THE RISK OF
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED EARLY THIS MORNING...MAINLY SOUTH
OF A HIGHWAY 34 TO GALESBURG LINE...AND AGAIN TONIGHT...MAINLY
WEST OF AN IOWA CITY TO KEOKUK LINE.

RP KINNEY/HAASE

In the hours before

Special weather statement, May 26, 1:40 AM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 AM CDT THU MAY 26 2016

IAC087-101-107-111-177-183-MOC045-199-260830-
HENRY-JEFFERSON-KEOKUK-LEE-VAN BUREN-WASHINGTON-CLARK-SCOTLAND-
240 AM CDT THU MAY 26 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS FROM
SIGOURNEY...TO KEOSAUQUA AND MEMPHIS...

AT 238 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR HEDRICK TO 9 MILES SOUTHWEST OF BATAVIA TO NEAR
GREENSBURG...AND MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
FAIRFIELD...KAHOKA...SIGOURNEY...MEMPHIS...KEOSAUQUA...WELLMAN...WAYLAND...
HEDRICK...BRIGHTON...RICHLAND...BATAVIA...BIRMINGHAM...MILTON...BONAPARTE...
DELTA...LIBERTYVILLE...STOCKPORT...LOCKRIDGE...MAHARISHI VEDIC CITY AND
WYACONDA.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4134 9241 4150 9180 4107 9164 4039 9165
      4030 9206 4030 9233 4060 9233 4060 9218
      4116 9218 4116 9241
TIME...MOT...LOC 0738Z 244DEG 42KT 4119 9239 4087 9227 4035 9227

RP KINNEY
Special weather statement, May 26, 2:35 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 AM CDT THU MAY 26 2016

ILC067-071-IAC057-087-101-111-177-MOC045-199-260915-
HANCOCK-HENDERSON-HENRY-JEFFERSON-LEE-VAN BUREN-DES
MOINES-CLARK-SCOTLAND-
335 AM CDT THU MAY 26 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS ALONG AND
SOUTH OF A FAIRFIELD IOWA TO BIGGSVILLE ILLINOIS LINE...

AT 332 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM HILLSBORO TO NEAR MENDON...AND MOVING NORTHEAST AT 45
MPH. ADDITIONAL STORMS WERE DEVELOPING ACROSS FAR NORTHEAST MISSOURI.

ISOLATED WIND GUSTS OF 50 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...FORT MADISON...KEOKUK...MOUNT PLEASANT...CARTHAGE...KAHOKA...
MEMPHIS...OQUAWKA...NAUVOO...KEOSAUQUA...WEST BURLINGTON...HAMILTON...NEW
LONDON...WARSAW...MEDIAPOLIS...LA HARPE...WEST POINT...DALLAS CITY...
DANVILLE AND DONNELLSON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4019 9116 4022 9151 4025 9152 4026 9195
      4030 9195 4030 9235 4059 9235 4060 9218
      4097 9218 4107 9094 4047 9091 4019 9091
TIME...MOT...LOC 0832Z 223DEG 44KT 4085 9171 4009 9135

RP KINNEY
Special weather statement, May 26, 3:17 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
417 AM CDT THU MAY 26 2016

ILC067-071-109-131-187-IAC057-111-115-MOC045-261000-
WARREN-HANCOCK-HENDERSON-MCDONOUGH-MERCER-LEE-LOUISA-DES
MOINES-CLARK-
417 AM CDT THU MAY 26 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS EAST OF A LINE
FROM KAHOKA MISSOURI TO WAPELLO IOWA...

AT 414 AM CDT...THE LEADING EDGE OF AN AREA OF STRONG THUNDERSTORMS
WAS ALONG A LINE EXTENDING FROM NEAR MEDIAPOLIS TO NEAR
AUGUSTA...AND MOVING NORTHEAST AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...MACOMB...FORT MADISON...KEOKUK...MONMOUTH...ALEDO...CARTHAGE...
KAHOKA...WAPELLO...OQUAWKA...NAUVOO...BUSHNELL...WEST BURLINGTON...
HAMILTON...BURGESS...WARSAW...MEDIAPOLIS...COLCHESTER...LA HARPE AND
ROSEVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4020 9150 4025 9152 4026 9195 4072 9139
      4122 9129 4132 9045 4028 9045 4028 9091
      4019 9091
TIME...MOT...LOC 0914Z 238DEG 36KT 4105 9114 4024 9088

RP KINNEY

The radar

The La Crosse radar (KARX), 146 km away, was scanning. The volume nearest the first event began at 09:33 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
May 26, 3:36 AM CST
Where
Buchanan County, 0.51 mi W of Hazleton
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.620, -91.910

A report was received of a 20 inch diameter limb on wires just south of 3rd and Benton in Hazleton.

Thunderstorm Wind, Buchanan

When
May 26, 3:40 AM CST
Where
Buchanan County, Independence
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.470, -91.880

Several tree branches and a flag pole were blown down.

Thunderstorm Wind, Buchanan

When
May 26, 3:43 AM CST
Where
Buchanan County, 0.51 mi W of Independence
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
42.470, -91.890

Report from the AWOS site at Independence.

Thunderstorm Wind, Buchanan

When
May 26, 3:43 AM CST to 3:53 AM CST
Where
Buchanan County, 1.47 mi SSE of Stanley
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.630, -91.810

Report of sustained winds of 50 MPH with gusts to near 70 MPH for the past 10 minutes.

Thunderstorm Wind, Buchanan

When
May 26, 3:45 AM CST
Where
Buchanan County, 1.53 mi W of Independence
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.470, -91.910

The estimated max wind speeds were received from a trained spotter.

Thunderstorm Wind, Linn

When
May 26, 3:47 AM CST to 3:48 AM CST
Where
Linn County, 3.49 mi S of Cedar Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.950, -91.660

Winds were reported to gust to about 60 MPH for roughly a minute.

Thunderstorm Wind, Buchanan

When
May 26, 3:50 AM CST
Where
Buchanan County, 1.47 mi NNW of Independence
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.490, -91.890

Reports of the electrical power out in the neighborhood.

Thunderstorm Wind, Linn

When
May 26, 3:53 AM CST
Where
Linn County, 2.17 mi ESE of Cedar Rapids
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.990, -91.610

Report of large tree limbs that are blown down.

Hail, Iowa

When
May 26, 3:55 AM CST
Where
Iowa County, 0.52 mi E of Millersburg
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.570, -92.160

This report was received via the county emergency manager with winds estimated up to 50 MPH.

Thunderstorm Wind, Buchanan

When
May 26, 3:55 AM CST
Where
Buchanan County, 0.51 mi W of Independence
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
42.470, -91.890

Thunderstorm Wind, Buchanan

When
May 26, 3:55 AM CST
Where
Buchanan County, 2.54 mi W of Lamont
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.600, -91.680

A local coop observer reported a cattle shed was destroyed and blown into a farm field.

Thunderstorm Wind, Buchanan

When
May 26, 3:55 AM CST
Where
Buchanan County, 1.47 mi SSE of Stanley
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.630, -91.810

Report from a local coop observer of a tree blown down onto an unoccupied house in Stanley.

Thunderstorm Wind, Buchanan

When
May 26, 3:55 AM CST
Where
Buchanan County, 1.02 mi W of Aurora
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.620, -91.750

The local coop observer reported a 30 to 40 foot tall tree was blown down into a farm field near 115th street and Reed avenue.

Thunderstorm Wind, Buchanan

When
May 26, 3:55 AM CST
Where
Buchanan County, Aurora
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.620, -91.730

The local coop observer reported a large tree was snapped in city park and second tree was down onto a Van at 103 main street.

Hail, Iowa

When
May 26, 3:59 AM CST
Where
Iowa County, 1.48 mi NNE of Millersburg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.590, -92.160

Thunderstorm Wind, Delaware

When
May 26, 4:00 AM CST
Where
Delaware County, 2.31 mi SSE of Dundee
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.550, -91.530

The local coop observer reported a 2 foot diameter tree was snapped about 4 to 5 feet above the ground at 1435 165th street. This is roughly 2 miles South Southeast of Dundee.

Thunderstorm Wind, Delaware

When
May 26, 4:15 AM CST
Where
Delaware County, 1.38 mi S of Edgewood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.630, -91.400

A report of 3 inch diameter branches that are down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636891, 636893, 636883, 636888, 636887, 636881, 636884, 636895, 636879, 636889, 636898, 636899, 636901, 636904, 636882, 636897, 636892.